Drug reactions: lamotrigine and valproate: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: lamotrigine and valproate

Sample item

A 12-year-old with epilepsy on sodium valproate has lamotrigine added at a standard adult starting dose and rapid increases. Ten days later she has fever, mucosal erosions and a spreading rash with epidermal detachment. Which factor most increased her risk?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Valproate raises lamotrigine levels and the dose was escalated too quickly

Valproate inhibits glucuronidation of lamotrigine and roughly doubles its half-life, so the same dose gives much higher exposure. High starting doses, rapid titration and this combination increase the risk of Stevens-Johnson syndrome, especially in children. Starting doses must be reduced when valproate is co-prescribed.

Option by option

  • A. Valproate raises lamotrigine levels and the dose was escalated too quickly (correct)

    Correct. Valproate raises lamotrigine levels, and quick escalation increases severe cutaneous reaction risk.

  • B. Valproate is a prodrug of lamotrigine

    Valproate is not a precursor of lamotrigine; they are separate drugs.

  • C. Concurrent folic acid use

    Folic acid is not a risk factor for severe cutaneous adverse reactions.

  • D. Lamotrigine induces valproate clearance

    The relevant interaction is that valproate raises lamotrigine exposure; any effect of lamotrigine on valproate levels does not explain this reaction.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is A, Valproate raises lamotrigine levels and the dose was escalated too quickly. Valproate inhibits glucuronidation of lamotrigine and roughly doubles its half-life, so the same dose gives much higher exposure.

Why is "Valproate is a prodrug of lamotrigine" not the answer?

Valproate is not a precursor of lamotrigine; they are separate drugs.

Why is "Concurrent folic acid use" not the answer?

Folic acid is not a risk factor for severe cutaneous adverse reactions.

Why is "Lamotrigine induces valproate clearance" not the answer?

The relevant interaction is that valproate raises lamotrigine exposure; any effect of lamotrigine on valproate levels does not explain this reaction.

What concept does this question test?

It tests Drug reactions: lamotrigine and valproate in Dermatology. High starting doses, rapid titration and this combination increase the risk of Stevens-Johnson syndrome, especially in children. Starting doses must be reduced when valproate is co-prescribed.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: lamotrigine and valproate?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.